Services
People
News and Events
Other
Blogs

Man died following chemotherapy overdose

View profile for Malcolm Underhill
  • Posted
  • Author

A man wrongly diagnosed with back pain only to be told he actually had cancer then died after he was given an accidental overdose of chemotherapy.

Robert Trivett, 49, went to his GP suffering chronic back pain but was told he had sciatica. 

chemotherapy

But as the pain intensified Mr Trivett was diagnosed with cancer and had surgery to remove two tumours on his back. 

The operation went well but his condition deteriorated, and he died one week later, following an overdose of chemotherapy. 

Mr Trivett’s partner Amanda Goodwin condemned the hospital and is demanding £100,000 compensation after she received a letter apologising for the blunder. 

Larger dose than intended

The letter stated Mr Trivett had ''received a larger dose of chemotherapy than intended''. 

Mr Trivett underwent an operation at Southmead Hospital in Bristol to remove two tumours from his back.

He was then transferred to the Bristol Royal Infirmary for chemotherapy, but his condition rapidly deteriorated. His legs started to swell and he had diarrhoea.

Ms Goodwin spent the whole night with him on April 3 until the nurses told her to leave at 6am.

She returned home and called the hospital at 10am to check up on him to be told he was “fine and sitting up eating porridge”.

Ms Goodwin said: “Then they rang again at 11am and said my Robert had died, that they did all they could to revive him and he passed.”

Dr Jeremy Braybrooke, the consultant medical oncologist at the BRI called her on April 23, and asked to meet her to discuss an “incident”.

The facts surrounding Mr Trivett’s death were still unclear until she received a letter from the foundation trust the next day apologising for the overdose.

The letter, from the haematology and oncology centre's general manager, Sophie Baugh, said: “The initial facts of what happened have shown that your partner, Mr Robert Trivett, received a larger dose of chemotherapy than intended.”

“I would like to offer my sincere apology that this has occurred and to assure you that we are taking this seriously.”

Alan Bryan, clinical chair for the division of specialised services at University Hospitals Bristol NHS Trust said: “I would like to express my condolences to Mr Trivett's partner following this sad death.”

“Following a review into the care that Mr Trivett received at the Bristol Oncology and Haematology Centre (BHOC) we found that he had been mistakenly given a larger than intended dose of chemotherapy approximately a week before he died.”

“As soon as this was discovered, we contacted Mr Trivett's partner to let her know what had happened and to apologise for our error.”

“Clearly this aspect of Mr Trivett's care fell short of the high standard that we want to give our patients and we have undertaken a full investigation to ensure that we learn everything we can from this mistake; this includes all staff reviewing and reflecting on their own practice to ensure they identify any personal learning. Since our investigation concluded we have written to Mr Trivett's partner to ask to meet with her to share the outcome of our investigation, and our learning, but she has not felt able to meet with us yet.”

He added: “Thankfully incidents like this are very rare. However, when any serious incident occurs we investigate fully to understand how they happened so that we can take measures to help prevent similar incidents occurring in the future.”

Avon Coroner Peter Harrowing recorded the cause of death as being “unascertained” following an inquest in June. 

Chemotherapy overdoses can cause havoc for the human body

Chemotherapy uses anti-cancer, or cytotoxic, drugs to destroy cancer cells.

But the drugs also affect healthy cells, causing side effects such as feeling sick or an increased risk of infection.

Due their high potency and risk of toxicity, doses of chemotherapy drugs must be exact or they can do severe damage to white blood cells, which fight infections for the body.

This leaves the body virtually defenceless against illnesses and diseases that would not necessarily cause a healthy person problems.

It also affects kidney function and can lead to fatal renal failure.

Bone marrow, which produces blood cells, and the digestive system are also highly sensitive to chemotherapy drugs which is often why patients will experience vomiting as a side effect.

The drugs also increases the risk of blood clots, which can cause sudden death.

Compensation for victims of medical negligence

You are entitled to expect a certain standard of treatment from those providing medical assistance to you. If this treatment falls below standard you may be entitled to recover the cost of the private medical treatment needed to correct the failings on the part of those originally treating you. Our goal at IBB Solicitors is to obtain justice for victims of the negligence by others, by securing compensation that reflects their pain and suffering, as well as related financial losses including loss of earnings, treatment costs and specialist care costs.

If you believe that you have suffered harm as a result of a delayed or misdiagnosis, or from negligence resulting from the actions of your GP, consultant, surgeon, nurse, dentist or other health care provider contact our medical negligence solicitors today. We offer a No-Win No-Fee Agreement so there is no financial risk involved if you are not successful. To discuss your case or to make an appointment please contact us on 0333 123 9099. Alternatively, please email us at enquiries@ibbclaims.co.uk .

 

The information contained within our Blog Articles is provided as general information only. It does not constitute legal or professional advice or seek to be an exhaustive statement of the law and should not be relied on or treated as a substitute for specific advice relevant to particular circumstances. For further details, please see our terms of use policy.

Comments